Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 43, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 7, 2023, 4:00 AM CDT for Garfield County, Wheeler County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2023, 4:00 AM CDT (09:00 UTC)
- Expired
- May 7, 2023, 4:30 AM CDT
- In force
- 30 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Garfield County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 150 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 2556 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:39 AM CDT, 21 minutes earlier.
Area forecast discussion, May 7, 3:39 AM CDT, 21 minutes before
Area Forecast Discussion National Weather Service North Platte NE 339 AM CDT Sun May 7 2023 .SYNOPSIS... Issued at 334 AM CDT Sun May 7 2023 Key Messages: - Severe weather concerns continue today and perhaps Monday night and Tuesday. - Strong winds aloft are expected today through Thursday and this combined with moisture and instability may present persistent day to day severe weather concerns. - Concern is growing for active weather Tuesday through Thursday with the approach of a deep upper level low pressure system. && .SHORT TERM...(Today through Monday) Issued at 334 AM CDT Sun May 7 2023 A belt of strong 40 to 50 kt 500mb westerlies will remain overhead through Monday providing ample shear for severe storm development today. The prospect of severe weather Monday is somewhat uncertain. The better rain chance appears to be Monday night. It is becoming clear a disturbance moving through srn NV/swrn UT will be the forcing for post frontal severe storms across swrn Nebraska and ncntl Nebraska today. There will be a eastward moving surge of dry air across wrn Nebraska which should limit storm coverage in that area. The early morning thunderstorm activity across ncntl/swrn Nebraska is the short wave which will shove a weak 850mb cold front into srn Nebraska this morning. Moisture should pool behind this front with PWAT increasing to 0.75-near 1.0 inch. Lapse rates will be steep and the best guess on a shear calculation is around 50 kts which is strong. For this reason and the modest QPF and instability shown by the CAMS, POPs are limited to 30-40 percent. The primary severe weather threat north of the front would appear to be large hail. South of the front, the HRRR clearly indicates a wind damage hazard. Timing...the CAMs suggest 19z-21z for lift-off across the srn Panhandle/Palmer Divide and this start time would probably result in the storm activity moving east of the ncntl Nebraska by 01z-03z this evening. Monday...the NAMnest suggests a storm cluster will form 21z-00z across ncntl Nebraska. Meanwhile, the GFS suggests afternoon destabilization will occur across wrn Nebraska. An isolated POP is in place Monday afternoon across much of wrn and ncntl Nebraska. The severe weather concern, if there is one, would be across ncntl Nebraska where deeper moisture will be in place. .LONG TERM...(Monday night through Saturday) Issued at 334 AM CDT Sun May 7 2023 There is little change in the extended forecast philosophy this morning. Two upper level lows off the coast of British Columbia and now, Oregon, will drop south with the BC low pivoting through the cntl Rockies and then, through Nebraska Thursday. Thunderstorm chances are in place Monday night through Friday for this system and the previous forecast suggested active, potentially severe weather conditions could develop Monday night through Thursday. SPC day 3 suggested the cntl/nrn high plains for severe weather but there is significant uncertainty in the location of this activity. In fact, the 84hr NAM12 and 60hr NAMnest suggest strong storms across swrn Nebraska Monday night and Tuesday. These storms, if they form, would be operating in a 35-45kt 500mb jet and PWAT will increase to near 1 inch. An increase in moisture and winds aloft are expected Wednesday and Thursday with the approach of the upper low and this would likely present additional strong or severe storm chances plus the threat of heavy rainfall as moisture transport becomes strong as shown by the GFS 305K theta-e sfc and the day 4 WPC excessive rainfall outlook highlighting the Panhandle. Thus, the forecast continues chance to likely POPs and concern is growing for active weather Tuesday through Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1113 PM CDT Sat May 6 2023 Generally VFR with light winds outside of thunderstorms this TAF period. There are some light showers streaming up from the southwest and expect they will be around through the overnight hours so will use VCTS at KLBF through the early portion of the valid period. Guidance shows some IFR conditions building down from the north out of the Dakotas around daybreak and confidence in this scenario is now high enough to include a TEMPO for MVFR conditions at KVTN early Sunday morning. Will monitor later meso guidance to see probability for IFR at KVTN starts trending up. Expect another round of showers/thunderstorms late tomorrow afternoon with the most likely window being 22Z-02Z and mainly south of Highway 2. With exact timing/location uncertain, will only include VCTS at KLBF with this TAF package and adjust as later guidance becomes available. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CDC SHORT TERM...CDC LONG TERM...CDC AVIATION...MBS
Hazardous weather outlook, May 6, 3:22 PM CDT, 12 hours 38 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 322 PM CDT Sat May 6 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-072030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 322 PM CDT Sat May 6 2023 /222 PM MDT Sat May 6 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated thunderstorms are possible tonight. A couple of stronger storms containing gusty winds and small hail are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The threat for thunderstorms expands across much of western Nebraska on Sunday afternoon into the early overnight hours. A couple of storms could become severe. The primary threats will be large hail and damaging winds. Thunderstorm chances persist into next week across much of western and north central Nebraska. The threat for severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Taylor
In the hours before
Special weather statement, May 7, 2:49 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
249 AM CDT Sun May 7 2023
NEZ027-028-038-070830-
Loup NE-Custer NE-Garfield NE-
249 AM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of southeastern Loup,
southwestern Garfield and northeastern Custer Counties through 330 AM
CDT...
At 248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Merna, or 8 miles northwest of Broken Bow, moving northeast at 40
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Burwell, Taylor, Sargent, Merna, Lillian, Round Valley, Homestead
Knolls Campground, Walworth, Virginia Smith Dam, Big Oak Canyon,
Divide Hill and Kent Diversion Dam State Wildlife Management Area.
This includes the following highways...
Highway 183 between mile markers 108 and 124.
Highway 2 between mile markers 266 and 274.
Highway 92 near mile marker 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4174 9921 4159 9921 4142 9973 4152 9981
4188 9922 4174 9910
TIME...MOT...LOC 0748Z 239DEG 33KT 4151 9971
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BrownSpecial weather statement, May 7, 3:04 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
304 AM CDT Sun May 7 2023
NEZ028-029-070845-
Wheeler NE-Garfield NE-
304 AM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of southern Garfield
and west central Wheeler Counties through 345 AM CDT...
At 304 AM CDT, Doppler radar was tracking a strong thunderstorm over
Burwell, moving northeast at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Burwell and Gables.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4186 9865 4174 9903 4174 9921 4182 9921
4201 9878
TIME...MOT...LOC 0804Z 236DEG 33KT 4176 9916
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BrownSpecial weather statement, May 7, 3:31 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
331 AM CDT Sun May 7 2023
NEZ038-070900-
Custer NE-
331 AM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of north central Custer
County through 400 AM CDT...
At 331 AM CDT, Doppler radar was tracking a strong thunderstorm near
Victoria Springs State Recreation Area, or 13 miles northwest of
Broken Bow, moving northeast at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Victoria Springs State Recreation Area, Lillian, Walworth and Gates.
This includes Highway 2 between mile markers 261 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 9977 4161 9985 4174 9959 4174 9945
4167 9939
TIME...MOT...LOC 0831Z 235DEG 30KT 4157 9978
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BrownSpecial weather statement, May 7, 3:44 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
344 AM CDT Sun May 7 2023
NEZ029-070930-
Wheeler NE-
344 AM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of northeastern Wheeler
County through 430 AM CDT...
At 343 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bartlett, or 25 miles southwest of Neligh, moving northeast at 25
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northeastern
Wheeler County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4187 9849 4196 9855 4208 9835 4209 9830
4204 9829 4199 9829 4192 9830
TIME...MOT...LOC 0843Z 238DEG 20KT 4195 9846
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BrownThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:37 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 37 min |
| May 6, 8:15 PM CDT | Special Weather Statement | LBF | Keya Paha | 45 min |
| May 6, 8:24 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Keya Paha, Rock | 51 min |
| May 7, 2:49 AM CDT | Special Weather Statement | LBF | Loup | 41 min |
| May 7, 3:04 AM CDT | Special Weather Statement | LBF | Garfield | 41 min |
| May 7, 3:21 AM CDT | Severe Thunderstorm Warning | LBF | Custer, Garfield | 24 min |
| May 7, 3:25 AM CDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 35 min |
| May 7, 3:31 AM CDT | Special Weather Statement | LBF | Custer | 29 min |
| May 7, 3:44 AM CDT | Special Weather Statement | LBF | Wheeler | 46 min |
| May 7, 3:58 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 32 min |
| May 7, 4:11 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 21 min |
| May 7, 4:31 AM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 29 min |
| May 7, 4:48 AM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 27 min |
| May 7, 5:41 AM CDT | Special Weather Statement | LBF | Wheeler | 34 min |
| May 7, 5:51 AM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 13 min |
| May 7, 12:31 PM CDT | Special Weather Statement | LBF | Hooker | 44 min |
| May 7, 1:22 PM CDT | Special Weather Statement | LBF | Hooker | 53 min |
| May 7, 2:24 PM CDT | Special Weather Statement | LBF | Thomas | 51 min |
| May 7, 2:37 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Logan, Thomas | 38 min |
| May 7, 3:17 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 43 min |
| May 7, 6:07 PM CDT | Special Weather Statement | LBF | Frontier | 38 min |
| May 7, 6:11 PM CDT | Special Weather Statement | LBF | Custer | 49 min |
| May 7, 6:53 PM CDT | Special Weather Statement | LBF | Custer | 52 min |
| May 7, 6:54 PM CDT | Special Weather Statement | LBF | Frontier | 51 min |
| May 7, 6:57 PM CDT | Special Weather Statement | LBF | Lincoln | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.